Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

August 7, 2016Lancaster County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 7, 2016, 4:19 PM EDT for Lancaster County, South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2016, 4:19 PM EDT (20:19 UTC)
Expired
Aug 7, 2016, 5:15 PM EDT
In force
56 min
Issued by
NWS Columbia, SC

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 113 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS82 KCAE 072019
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
419 PM EDT SUN AUG 7 2016
 
SCZ015-016-072115-
CHESTERFIELD-LANCASTER-
419 PM EDT SUN AUG 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LANCASTER AND
NORTHERN CHESTERFIELD COUNTIES...

AT 418 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR PINEVILLE TO NEAR ELGIN...AND MOVING NORTHEAST AT
15 MPH. 

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LANCASTER...CHERAW...WAXHAW...PAGELAND...CHESTERFIELD...ELGIN...
IRWIN...JEFFERSON...RUBY...MOUNT CROGHAN...
MCFARLAN AND LANCASTER MILL.

TORRENTIAL RAINFALL PRODUCING RAINFALL UP TO TWO INCHES PER HOUR IS
ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3493 8078 3482 8079 3481 7994 3476 7993
      3474 7989 3468 7986 3461 8080 3484 8087
      3490 8088 3493 8086 3501 8091 3507 8091
      3507 8090
TIME...MOT...LOC 2018Z 238DEG 13KT 3506 8091 3467 8067 
$$

LM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:42 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 7, 1:42 PM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
142 PM EDT SUN AUG 7 2016

.SYNOPSIS...
A pressure trough will remain near the forecast area through much
of the week. The pattern supports scattered to numerous showers
and thunderstorms especially near the times of maximum heating.
Temperatures will be near normal through at least mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The pressure trough and heating should help support showers and
thunderstorms this afternoon into tonight. However, coverage
should be limited by relatively warm mid-level temperatures. The
latest analysis exhibited h5 temperatures about -4 c and h7
temperatures near 10 C. The HRRR displayed most of the coverage
northwest of the forecast area. We forecasted chance pops with the
highest values during the late afternoon into the evening because
of heating. The warm layer depth and precipitable water around 1.8
inches indicates heavy rain may occur if training develops. Leaned
toward the higher maximum temperature guidance based on the recent
bias. High low-level moisture and nocturnal cooling should help
support stratus late tonight. High moisture and a little wind
should limit fog. The moisture should help hold up temperatures
tonight. The minimum temperature guidance was close.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
A surface trough will remain across the region with a weak
surface low over Georgia or Alabama. A synoptic front should
remain north of the area across North Carolina. The main
convergence area associated with the surface trough is expected to
be in the Upstate into the north Midlands. Precipitable water will
increase at times to above 2 inches across the area as moisture
flux increases from the Atlantic. Air mass appears to be
moderately unstable with high low level moisture but warm
temperatures aloft. This supports some potential for heavy rain
although focus for organized heavy rain appears to be in the
Upstate and Carolina mountains. Latest 12z models have backed off
overall QPF amounts. Upper level low pressure area over north
Florida and east Gulf of Mexico will move little during the period
although several short wave troughs will lift north into South
Carolina/Georgia during the period possibly enhancing convection
during peak heating. Expect scattered to numerous showers and
thunderstorms mainly in the afternoon and evening both
days...convection may focus near the trough and other storms may
advect from coastal plain. Maximum Temperature forecast will be
slightly above guidance due to persistent cool bias. Warm
overnight temperatures due to low cloudiness through mid morning.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Unsettled weather through mid week with upper level low remaining
over the Southeastern States/Gulf coast. The medium range guidance
does suggest some drying and warming temperatures by next weekend
as Bermuda ridge builds west. Focus for convection may shift to
the west and along the Gulf coast associated with retrograding
upper level low. Temperatures near normal early rising late week.
Scattered to numerous showers and thunderstorms mainly diurnal
becoming more scattered by next weekend.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
A pressure trough will help support showers and thunderstorms
especially near the time of maximum heating. However, coverage
should be limited by relatively warm mid-level temperatures. The
latest analysis showed h5 temperatures about -4 c and h7
temperatures near 10 C. The warm layer depth and precipitable
water around 1.8 inches indicates heavy rain and very low
visibility with any thunderstorms. Heavy precipitation loading may
lead to strong wind as well. However, the chance of thunderstorms
was too low to include in the terminal forecasts at this time
because of timing uncertainty. High low-level moisture and
nocturnal cooling will help support stratus during the early
morning hours. A little wind should help limit fog. The NAM and
GFS MOS indicated IFR or MVFR status. Heating and mixing should
lead to improving ceilings later in the morning.

EXTENDED AVIATION OUTLOOK...A pressure trough will remain near the
area with high moisture during much of the outlook period. There
will be scattered to numerous showers and thunderstorms. There
will also likely be late night and early morning stratus during
the period.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 7, 4:46 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
446 AM EDT SUN AUG 7 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-080900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
446 AM EDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON AND EVENING THUNDERSTORMS COULD CONTAIN HEAVY RAIN WITH
LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN DAMAGING
WIND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AFTERNOON AND EVENING THUNDERSTORMS EACH DAY COULD CONTAIN HEAVY
RAIN WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN
DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 3:42 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
342 PM EDT SUN AUG 7 2016

SCZ015-072030-
LANCASTER-
342 PM EDT SUN AUG 7 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LANCASTER COUNTY...

AT 342 PM EDT...A STRONG THUNDERSTORM WAS NEAR LESSLIE...OR 9 MILES
SOUTHEAST OF ROCK HILL...MOVING EAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAXHAW.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3493 8078 3484 8080 3482 8090 3483 8090
      3484 8087 3486 8088 3490 8088 3493 8086
      3497 8088 3498 8083
TIME...MOT...LOC 1942Z 276DEG 11KT 3486 8088

LM
Special weather statement, Aug 7, 4:19 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
419 PM EDT SUN AUG 7 2016

SCZ015-016-072115-
CHESTERFIELD-LANCASTER-
419 PM EDT SUN AUG 7 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LANCASTER AND
NORTHERN CHESTERFIELD COUNTIES...

AT 418 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR PINEVILLE TO NEAR ELGIN...AND MOVING NORTHEAST AT
15 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LANCASTER...CHERAW...WAXHAW...PAGELAND...CHESTERFIELD...ELGIN...
IRWIN...JEFFERSON...RUBY...MOUNT CROGHAN...
MCFARLAN AND LANCASTER MILL.

TORRENTIAL RAINFALL PRODUCING RAINFALL UP TO TWO INCHES PER HOUR IS
ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING.
DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 3493 8078 3482 8079 3481 7994 3476 7993
      3474 7989 3468 7986 3461 8080 3484 8087
      3490 8088 3493 8086 3501 8091 3507 8091
      3507 8090
TIME...MOT...LOC 2018Z 238DEG 13KT 3506 8091 3467 8067

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:42 PM EDTSpecial Weather StatementCAELancaster48 min
Aug 7, 4:53 PM EDTSevere Thunderstorm WarningCAELancaster52 min
Aug 7, 5:43 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lancaster2 hr

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.